Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 395, NWS Springfield, MO

July 19, 2003Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2003, 3:56 AM CDT for Howell County, Ozark County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 3:56 AM CDT (08:56 UTC)
Expired
Jul 19, 2003, 4:30 AM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Ozark County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 1:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.5
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WUUS53 KSGF 190856
SVRSGF
MOC091-153-190930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OZARK COUNTY IN MISSOURI
  SOUTHWESTERN HOWELL COUNTY IN MISSOURI

* UNTIL 430 AM CDT.

* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A RAPIDLY DEVELOPING BOW ECHO CAPABLE OF PRODUCING HAIL TO THE 
  SIZE OF HALF DOLLARS...AND DAMAGING WINDS OF 60 TO 70 MPH.  THIS 
  STORM WAS LOCATED 10 MILES EAST OF GAINESVILLE...OR 23 MILES WEST 
  OF WEST PLAINS...AND ACCELERATING TO THE SOUTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BAKERSFIELD BY 410 AM CDT.

THE TOWNS OF SYCAMORE...ZANONI...TECUMSEH AND UDALL ARE ALSO IN THE
PATH OF THIS STORM.

LAT...LON 3678 9203 3673 9239 3650 9234 3650 9196

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 AM CDT, 51 minutes earlier.

Area forecast discussion, Jul 19, 3:05 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT SAT JUL 19 2003

.DISCUSSION...
THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS SOUTH CENTRAL MISSOURI
EARLY SATURDAY MORNING. HOWEVER AN OVERALL WEAKENING TREND HAS BEEN
NOTED. STORMS WERE SUPPORTED BY STRONG WARM AIR ADVECTION ON THE
NOSE OF A MODEST LOW LEVEL JET.  THIS JET WAS INTERSECTING AN
OUTFLOW BOUNDARY THAT WAS MIGRATING WEST ACROSS SOUTHWEST
MISSOURI...AND WAS LOCATED JUST WEST OF SPRINGFIELD AS DEPICTED BY
8-BIT RADAR IMAGERY.  LARGE HAIL HAS BEEN THE PRIMARY HAZARD THROUGH
THE NIGHT WITH ROTATING STORMS SUPPORTED BY MODERATE 0-6 KM SHEAR OF
NEAR 40 KTS. LAPS SOUNDING DATA SHOWS THE CAP HOLDING STRONG ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.  FLASH FLOODING HAS ALSO
BEEN AN INCREASING CONCERN AS CELLS TRAIN ACROSS THE SAME AREAS OF
SOUTH CENTRAL MISSOURI.

SHORT TERM (TODAY THROUGH SUNDAY)...
CONVECTION WILL CONTINUE THROUGH THE EARLY MORNING THEN GRADUALLY
DIMINISH DURING THE MORNING AS THE LOW LEVEL JET WEAKENS.  EFFECTIVE
BOUNDARY WILL TRANSITION SOUTHWEST AND SET UP ACROSS FAR SOUTHWEST
MISSOURI THIS AFTERNOON.  WEAK CONVERGENCE ALONG THE BOUNDARY AND
MODERATE TO STRONG INSTABILITY WILL SUPPORT SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  MID LEVEL WARM LAYER AND CONVECTIVE
INHIBITION WILL BE LIMITING FACTORS TO WIDESPREAD STORM COVERAGE.
HOWEVER ISOLATED SEVERE STORMS POSSIBLE GIVEN THE DEGREE OF
INSTABILITY AND STEEP MID LEVEL LAPSE RATES.  NOT A STRONG
INDICATION OF DEVELOPMENT TONIGHT AND WILL ONLY MENTION ISOLATED
EVENING ACTIVITY.

NEXT SUBSTANTIAL SHORTWAVE RIDING THROUGH THE NORTHWEST FLOW WILL
APPROACH THE REGION LATE SUNDAY.  STRONG INSTABILITY AND RATHER
STEEP LAPSE RATES WILL AGAIN SUPPORT ISOLATED SEVERE STORMS.  IT
APPEARS CONVECTION WILL CONTINUE AND EVEN ORGANIZE INTO SUNDAY NIGHT
AS WARM LEVEL ADVECTION INCREASES.

EXCESSIVE HEAT AND HUMIDITY WILL ALSO BE A CONCERN THIS WEEKEND.
WILL CONTINUE WITH HEAT ADVISORY TODAY ACROSS SOUTHWEST MISSOURI AND
EXTREME SOUTHEAST KANSAS.  I HAVE RAISED TEMPERATURES SOME AS AREA
WILL SEE A WARM START. POOLING DEWPOINTS ALONG THE BOUNDARY WILL
PUSH HEAT INDICES OVER 105 NEAR THE KANSAS BORDER WITH SOME
LOCATIONS NEAR 110 DEGREES.  I HAVE NOT EXTENDED THE ADVISORY INTO
SUNDAY BUT WILL TAKE A CLOSER LOOK THIS MORNING.

LONG TERM (MONDAY THROUGH FRIDAY)...
UPPER PATTERN WILL AMPLIFY INTO EARLY NEXT WEEK WITH NORTHWEST FLOW
ACROSS THE REGION. A SHORTWAVE WILL BRING A FRONT ACROSS THE REGION
MONDAY WHICH WILL ALLOW SLIGHTLY COOLER AND DRIER AIR TO INFILTRATE
THE REGION.  SEASONABLE TEMPERATURES AND LESS HUMID CONDITIONS WILL
PREVAIL THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
EXPECT MAINLY VFR CONDITIONS AT JOPLIN (KJLN) AND SPRINGFIELD (KSGF)
AS MOST OF THE THUNDERSTORMS REMAIN FARTHER EAST ACROSS SOUTH
CENTRAL MISSOURI. GREATEST CONCENTRATION OF STORMS WILL BE NORTHEAST
AND EAST OF SPRINGFIELD (KSGF).  LOWEST CEILINGS WILL BE IN TWEB
ROUTE 233 FROM KSTL-KSGF WHERE SCATTERED MVFR AND LOCALIZED IFR
CONDITIONS CAN BE EXPECTED THIS MORNING. CONDITIONS WILL IMPROVE
AREA WIDE DURING THE MORNING AS STORMS GRADUALLY DISSIPATE. HOWEVER
ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND
EVENING.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR
TO VERSAILLES THROUGH 11 PM SATURDAY.
.KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY.

FOSTER
Hazardous weather outlook, Jul 19, 1:10 AM CDT, 2 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...INCLUDING ISOLATED SEVERE THUNDERSTORMS
  WITH LARGE HAIL TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH.

  TORRENTIAL RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE GREATEST CHANCE FOR THUNDERSTORMS AND FLOODING WILL EXIST
  EAST OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS CONTINUED ACROSS SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.  THE STORMS WERE FORMING NORTH AND EAST OF
  A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO NEAR SPRINGFIELD.
  LOW LEVEL WINDS FROM THE SOUTHWEST WILL CONTINUE TO INTERSECT THIS
  BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO THE STORM
  COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST AND
  AFFECT SOUTH CENTRAL MISSOURI.  SOME OF THESE STORMS WILL PRODUCE
  LARGE HAIL AND STRONG WINDS.  TORRENTIAL RAINFALL RATES IN EXCESS
  OF A TWO INCHES PER HOUR WILL ACCOMPANY SOME OF THESE STORMS WITH
  RAINFALL TOTALS IN EXCESS OF THREE INCHES LIKELY.  THESE
  RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. A LAYER OF WARM
  AIR AT THE MID-LEVELS OF THE ATMOSPHERE WILL INHIBIT STORMS FROM
  DEVELOPING OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.
  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS THROUGH THE EARLY
  MORNING HOURS WILL BE EAST OF THE SPRINGFIELD AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
  THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL
  INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST
  LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO
  THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY.

  IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON
  SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES
  ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED DURING THE EARLY MORNING HOURS
  EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 18, 10:48 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    7 S ALTON                 MO   .75 INCH HAIL
07/18/03   OREGON                         DIME SIZE HAIL REPORT
                                          RELAYED BY PASSING
                                          MOTORIST. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 11:01 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    ELDON                     MO   FLOOD
07/18/03   MILLER                         SEVERAL CITY STREETS ARE
                                          UNDER WATER. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 11:08 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    ELDON                     MO   1 INCH HAIL
07/18/03   MILLER                         QUARTER SIZE HAIL AND 50
                                          MPH WINDS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 19, 1:19 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0119 AM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    TUSCUMBIA                 MO   1.75 INCH HAIL
07/19/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 1:45 AM CDT, 2 hours 11 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-104>106-191200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 763...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...
HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

FOSTER
Local storm report, Jul 19, 1:57 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0157 AM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    ROBY                      MO   1.5 INCH HAIL
07/19/03   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:52 PM CDTSevere Thunderstorm WarningSGFMorgan53 min
Jul 18, 8:45 PM CDTSevere Thunderstorm WarningSGFMorgan60 min
Jul 18, 8:52 PM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jul 18, 8:53 PM CDTSevere Thunderstorm WarningSGFMaries52 min
Jul 18, 9:40 PM CDTSevere Thunderstorm WarningSGFDent65 min
Jul 18, 9:44 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan61 min
Jul 18, 10:01 PM CDTSevere Thunderstorm WarningSGFMiller59 min
Jul 18, 10:14 PM CDTSevere Thunderstorm WarningSGFOregon61 min
Jul 18, 10:45 PM CDTSevere Thunderstorm WarningSGFMiller60 min
Jul 18, 10:46 PM CDTSevere Thunderstorm WarningSGFCamden44 min
Jul 18, 11:55 PM CDTSevere Thunderstorm WarningSGFMiller80 min
Jul 19, 12:09 AM CDTSevere Thunderstorm WarningSGFPulaski81 min
Jul 19, 12:42 AM CDTFlash Flood WarningSGFMiller, Phelps, Pulaski4 hr
Jul 19, 1:06 AM CDTFlash Flood WarningSGFOregon4 hr
Jul 19, 1:15 AM CDTSevere Thunderstorm WarningSGFMiller75 min
Jul 19, 1:30 AM CDTSevere Thunderstorm WarningSGFTexas75 min
Jul 19, 2:19 AM CDTFlash Flood WarningSGFTexas4 hr
Jul 19, 3:47 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 19, 4:58 AM CDTFlash Flood WarningSGFOregon3 hr
Jul 19, 6:28 AM CDTFlash Flood WarningSGFShannon, Texas4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.